Jump to ContentJump to Main Navigation
Show Summary Details

Open Mathematics

formerly Central European Journal of Mathematics

Editor-in-Chief: Gianazza, Ugo / Vespri, Vincenzo

1 Issue per year

IMPACT FACTOR 2015: 0.512

SCImago Journal Rank (SJR) 2015: 0.521
Source Normalized Impact per Paper (SNIP) 2015: 1.233
Impact per Publication (IPP) 2015: 0.546

Mathematical Citation Quotient (MCQ) 2015: 0.39

Open Access
See all formats and pricing
Volume 13, Issue 1 (Jan 2015)


Invariance groups of finite functions and orbit equivalence of permutation groups

Eszter K. Horváth
  • Bolyai Institute, University of Szeged, Aradi vértanúk tere 1, H-6720, Szeged, Hungary
  • Email:
/ Géza Makay
  • Bolyai Institute, University of Szeged, Aradi vértanúk tere 1, H-6720, Szeged, Hungary,
  • Email:
/ Reinhard Pöschel
  • Institut für Algebra, Technische Universität Dresden, D-01062, Dresden, Germany
  • Email:
/ Tamás Waldhauser
  • Bolyai Institute, University of Szeged, Aradi vértanúk tere 1, H-6720, Szeged, Hungary
  • Email:
Published Online: 2014-10-28 | DOI: https://doi.org/10.1515/math-2015-0010


Which subgroups of the symmetric group Sn arise as invariance groups of n-variable functions defined on a k-element domain? It appears that the higher the difference n-k, the more difficult it is to answer this question. For k ≤ n, the answer is easy: all subgroups of Sn are invariance groups. We give a complete answer in the cases k = n-1 and k = n-2, and we also give a partial answer in the general case: we describe invariance groups when n is much larger than n-k. The proof utilizes Galois connections and the corresponding closure operators on Sn, which turn out to provide a generalization of orbit equivalence of permutation groups. We also present some computational results, which show that all primitive groups except for the alternating groups arise as invariance groups of functions defined on a three-element domain.

Keywords : Invariance groups; Symmetry groups; Galois connections; Orbit equivalence of permutation groups; Symmetric and alternating groups; Functions of several variables


  • [1] Bochert A., Ueber die Zahl der verschiedenen Werthe, die eine Function gegebener Buchstaben durch Vertauschung derselben erlangen kann, Math. Ann., 1889, 33, 584-590

  • [2] Clote P., Kranakis E., Boolean functions, invariance groups, and parallel complexity, SIAM J. Comput., 1991, 20, 553-590

  • [3] Crama Y., Hammer P.L., Boolean functions. Theory, algorithms, and applications., Encyclopedia of Mathematics and its Applications 142. Cambridge University Press, 2011

  • [4] Dixon J. D., Mortimer B., Permutation groups, Graduate Texts in Mathematics, 163, Springer-Verlag, 1996

  • [5] Hall M.,The theory of groups, Chelsea Publishing Company, New York, 1976

  • [6] Inglis N.F.J., On orbit equivalent permutation groups, Arch. Math., 1984, 43, 297-300

  • [7] Kisielewicz A., Symmetry groups of Boolean functions and constructions of permutation groups, J. Algebra, 1998, 199, 379-403

  • [8] Klein F., Vorlesungen über die Theorie der elliptischen Modulfunctionen. Ausgearbeitet und vervollständigt von Dr. Robert Fricke, Teubner, Leipzig, 1890

  • [9] Kearnes K., personal communication, 2010

  • [10] Pöschel R., Galois connections for operations and relations, In: K. Denecke, M. Erné, and S.L. Wismath (Eds.), Galois connections and applications, Mathematics and its Applications, 565, Kluwer Academic Publishers, Dordrecht, 2004, 231-258

  • [11] Pöschel R. and Kalužnin L. A., Funktionen- und Relationenalgebren, Deutscher Verlag der Wissenschaften, Berlin, 1979, Birkhäuser Verlag Basel, Math. Reihe Bd. 67, 1979

  • [12] Remak R., Über die Darstellung der endlichen Gruppen als Untergruppen direkter Produkte, J. Reine Angew. Math., 1930, 163, 1-44

  • [13] Seress Á., Primitive groups with no regular orbits on the set of subsets, Bull. Lond. Math. Soc., 1997, 29, 697-704

  • [14] Seress Á., Yang K., On orbit-equivalent, two-step imprimitive permutation groups, Computational Group Theory and the Theory of Groups, Contemp. Math., 2008, 470, 271-285

  • [15] Siemons J., Wagner A., On finite permutation groups with the same orbits on unordered sets, Arch. Math. 1985, 45, 492-500

  • [16] Wielandt H., Finite permutation groups, Academic Press, New York and London, 1964

  • [17] Wielandt H., Permutation groups through invariant relations and invariant functions, Dept. of Mathematics, Ohio State University Columbus, Ohio, 1969

About the article

Received: 2013-07-25

Accepted: 2014-07-31

Published Online: 2014-10-28

Published in Print: 2015-01-01

Citation Information: Open Mathematics, ISSN (Online) 2391-5455, DOI: https://doi.org/10.1515/math-2015-0010. Export Citation

© 2015 Eszter K. Horváth et al.. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. (CC BY-NC-ND 3.0)

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Eszter K. Horváth, Branimir Šešelja, and Andreja Tepavčević
Soft Computing, 2016

Comments (0)

Please log in or register to comment.
Log in